Source: Australian Department of Health
Safety advisory – potential for liver injury
Consumers and health professionals are advised that the Therapeutic Goods Administration (TGA) is investigating the safety of Valerian (Valeriana officinalis) following a small number of reports of liver injury.
Valeriana officinalis is a medicinal herb with a long history of traditional use for conditions such as nervousness, trembling and headaches. Modern uses include to improve sleep and reduce sleeplessness, to reduce mild anxiety, and for other conditions such as menopause symptoms.
Valeriana officinalis is permitted for use in listed medicines in Australia with no restrictions on dose, concentration, or type of preparation. As such, products containing Valeriana officinalis are readily available to consumers and can be purchased without advice or monitoring from a health professional. No label warnings are currently required in relation to this ingredient.
Since 1983, the TGA has received 15 reports of liver injury in consumers taking products containing Valeriana officinalis. In ten of these cases, the products contained other ingredients that were considered likely to be responsible for the liver injury. However, in three cases, Valeriana officinalis was the only ingredient, and in two cases the other ingredients were considered to be unlikely to cause liver injury. Most cases of liver damage resolved after the use of Valeriana officinalis was discontinued. However, three cases had markers for severe liver injury, and two required hospitalisation.
There have also been cases reported in the literature that suggest Valeriana officinalis can cause liver injury, as well as a number of cases reported to regulators in other countries. Based on the evidence to date, it appears that liver injury associated with Valeriana officinalis is very rare.
In response to these reports, the TGA has initiated a safety investigation looking at the ingredient Valeriana officinalis, including the products for which adverse events have been reported which may contain other ingredients. This investigation is ongoing, and any regulatory actions that arise from the investigation will be published when available. Regulatory actions may include requirements for warning statements to be included on product labels or other changes to the requirements for ingredients permitted for use in listed medicines.
Information for consumers
Consumers taking products containing Valeriana officinalis should be aware of the potential for liver damage that may occur in rare cases.
Consumers should stop taking the product and seek medical advice if they experience any of the following symptoms: yellowing of the skin or eyes, dark urine, nausea, vomiting, unusual tiredness, weakness, stomach or abdominal pain and/or loss of appetite.
Consumers are advised to discuss any concerns or questions about this issue with their health professional.
Information for health professionals
Health professionals should be aware that, in rare circumstances, some complementary medicines may cause liver damage in some individuals. When treating patients presenting with symptoms of liver damage, health professionals should consider whether a complementary medicine could be involved.
Sponsors of products containing Valeriana officinalis should be aware of this issue, and monitor for emerging evidence which may alter the risk to benefit ratio for their products. Sponsors are also reminded of their obligation to report all serious adverse events to the TGA within required timeframes.
Consumers and health professionals are encouraged to report problems with medicines or vaccines. Your report will contribute to the TGA’s monitoring of these products.
The TGA cannot give advice about an individual’s medical condition. You are strongly encouraged to talk with a health professional if you are concerned about a possible adverse event associated with a medicine or vaccine.